Tramadol intoxication in infants: experience at a tertiary care hospital in Dhaka, Bangladesh

Authors

  • Jebun Nahar Associate Professor, Paediatric Neurology Unit, Department of Neonatology and Paediatrics, BIRDEM General Hospital, Dhaka, Bangladesh
  • Noorjahan Begum Former Assistant Registrar, Department of Neonatology and Paediatrics, BIRDEM General Hospital, Dhaka, Bangladesh
  • Nasreen Islam Junior Consultant, Department of Neonatology and Paediatrics, BIRDEM General Hospital, Dhaka, Bangladesh
  • Nahid Sultana Senior Medical Officer, Department of Neonatology and Paediatrics, BIRDEM General Hospital, Dhaka, Bangladesh
  • Farzana Yasmin Former Resident Medical Officer, Department of Neonatology and Paediatrics, BIRDEM General Hospital, Dhaka, Bangladesh
  • Fauzia Mohsin Professor and Head, Paediatric Endocrinology Unit, Department of Neonatology and Paediatrics, BIRDEM General Hospital, Dhaka, Bangladesh
  • Tahmina Begum Former Head of the Department, Department of Neonatology and Paediatrics, BIRDEM General Hospital, Dhaka, Bangladesh

DOI:

https://doi.org/10.3329/birdem.v11i3.55220

Keywords:

Infants, tramadol suppository, tramadol intoxication, naloxone, mechanical ventilation

Abstract

Background: Tramadol is a widely used opioid analgesic for different types of pain. Very few cases of acute tramadol intoxication in infants have been reported where respiratory and central nervous system depression are frequent. The aim of this study was to evaluate the clinical manifestation, treatment and outcome of tramadol intoxication in infants.

Methods: This was a retrospective observational study of hospitalized infants in the Department of Neonatology and Paediatrics in BIRDEM General Hospital, Dhaka, Bangladesh from February 2014 to November 2019. Ten infants with history of administration of tramadol suppository were included in this study. Data regarding clinical features, cause of the “incident dose and route of administration” of tramadol, effects of naloxone and outcomes were recorded and analyzed.

Results: Of 10 infants, 6 were male and 4 were female. The mean age was 5.1±3.0 months and the mean weight was 6.1±1.8 kg. The mean time of onset of symptoms after drug administration was 2.6±1.0 hours with a mean dose of 17.9±6.4 mg/kg body weight. The main clinical features were decreased level of consciousness (100%), seizure (80%), meiosis (80%) and apnoea (50%). In each 50% (5) of cases, tramadol was given erroneously instead of glycerine and paracetamol suppository. Among them 2 (20%) infants received tramadol suppository as an over-the-counter (OTC) drug. All infants were treated with naloxone without any side effect. In addition, three infants needed mechanical ventilation. The average duration of hospital stay was 89.3±47.4 hours. Nine infants were discharged and one (10%) died.

Conclusions: Our study suggested that tramadol intoxication among infants is predominantly accidental. Early identification and prompt initiation of treatment are essential. The creation of public awareness about the safe storage of drugs at home and avoidance of OTC drugs can prevent tramadol intoxication in children.

BIRDEM Med J 2021; 11(3): 197-201

Downloads

Download data is not yet available.
Abstract
38
PDF
31

Downloads

Published

2021-08-22

How to Cite

Nahar, J. ., Begum, N. ., Islam, N. ., Sultana, N. ., Yasmin, F. ., Mohsin, F. ., & Begum, T. . (2021). Tramadol intoxication in infants: experience at a tertiary care hospital in Dhaka, Bangladesh. BIRDEM Medical Journal, 11(3), 197–201. https://doi.org/10.3329/birdem.v11i3.55220

Issue

Section

Original Articles